North Carolina, 2016

Tornadoes and Tropical Storm in North Carolina, September 2 to 3, 2016

September 2 to 3, 2016 · NWS MHX · 15 events in 10 counties and zones

Hurricane Hermine made landfall in the Big Bend area of Florida during the early morning hours on September 2nd, and moved northeast along the Southeastern United States states on the 2nd. Hermine weakened slightly to Tropical Storm strength and crossed through Eastern North Carolina during the late evening on September 2nd, and exited off the North Carolina coast near Duck during the morning of…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5.9 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Hurricane Hermine made landfall in the Big Bend area of Florida during the early morning hours on September 2nd, and moved northeast along the Southeastern United States states on the 2nd. Hermine weakened slightly to Tropical Storm strength and crossed through Eastern North Carolina during the late evening on September 2nd, and exited off the North Carolina coast near Duck during the morning of September 3rd. The lowest pressure of 994.3 mb was measured on 03/0629 UTC at a mesonet site located at Fort Macon in Carteret county. Highest official winds were measured at the Duck tide gauge DUKN7 where sustained speeds of 71 mph with gusts to 84 mph occurred between 1447 and 1454 UTC on the 3rd. These strong winds led to sporadic power outages across eastern North Carolina. Official Storm surge flooding of 2 to 4 feet above ground level occurred along much of the coast. The highest surge of 3 to 4 feet was observed on the sound side of the Outer Banks on the morning of the 3rd as strong north winds developed on the backside of Hermine as it passed offshore. Preliminary damage from storm surge was estimated at 5.5 million dollars with the vast majority of this occurring across Outer Banks Dare County. Rain-bands associated with Hermine produced two EF1 tornadoes and one EF0 tornado that led to around 30 thousand in property damage. Bands of heavy rain associated with Hermine produced rainfall totals of 4 to 8 inches over most of the region, with the highest amounts near the coast. This heavy rain produced widespread poor drainage flooding with a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 2, 2:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 2:20 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
320 PM EDT FRI SEP 2 2016

.SYNOPSIS...
Tropical Cyclone Hermine will lift northeastward through Eastern
NC late tonight through Saturday, then linger off the Mid-
Atlantic coast into early next week. High pressure will build into
the region mid to late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Thu...TS Hermine now entering srn SC and moving
quickly northeastward. Biggest threat through tonight continues to
be heavy rain potential and flash flooding. SPC meso analysis
indicates large 850 MB moisture transport vectors from the SSW.
Convective tropical rain bands with 3+ inch/hr rain rates setting
up across the SC and NC waters south of the Crystal Coast. Will
continue to monitor these bands should they move onshore later
this afternoon into the evening for potential flash flood
warnings. Other threat will be tornado potential. NSSL WRF/HRRR
indicate axis of high cape and SRH this evening superimposed just
east and south of the northeastward moving cyclone. Area from
Jacksonville to the Outer Banks will be monitored for tornado
threat this evening.

&&

.SHORT TERM /SATURDAY/...
As of 320 PM Thu...Good model agreement on Hermine exiting off
the OBX Sat morning and then merging with upper low entering from
the Great Lakes/Mid Atlantic region. This will promote re-
intensification of the system as it moves away from the NC coast.
The deepening low and high pres draped across the north will
create stengthening n to nw winds especially eastern areas/OBX
where 45-55 mph winds with gusts to 65 mph are expected. This will
also produce storm surge issues for the coastline and sound side
Pamlico Sound Sat afternoon into evening. See latest HLS and TCV
products for details. Heavy rain threat will be winding down by
morning as deep layer lift and column moisture get shunted
offshore and to the north. NE zones will continue to receive rain
showers through much of the day with wrap around activity more sct
in nature elsewhere. Temps held down in the 70s all day with ovc
skies continuing.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Friday...The big concern continues to be the location
of Post Tropical Cyclone Hermine once it moves offshore Saturday
night as it interacts with a upper low cutting off over the mid
Atlantic and an upper ridge to the east causing the storm to
slow/stall just off the mid Atlantic coast through early next
week. This would result in coastal impacts (possibly significant)
along the Outer Banks with tropical storm force winds Saturday
night, very large waves impacting the coast producing beach
erosion, dangerous rip currents, large shore break and ocean
overwash during the times of high tide especially Saturday night
and Sunday with the potential for large waves and at least minor
beach erosion to continue for several more high tide cycles into
mid next week. The rest of the area will feel the affects of high
pressure building into the region with a prolonged period of dry
weather through much of next week and temperatures and humidity
levels increasing mid to late week.

Several of the main stem rivers are likely to reach at least minor
flood stage next week if projected rainfall totals materialize.

Saturday night through Monday..While most of the area will
experience improving conditions with clearing skies and
diminishing winds, the center of what was Hermine will stall/move
slowly off of the mid Atlantic coast producing strong winds, beach
erosion, ocean overwash, rip currents and showers along Hatteras
island. Temperatures will be cooler Sunday with Highs in the upper
70s to lower 80s and lower to middle 80s Monday.

Tuesday through Friday...High pressure surface and aloft is
expected across the area for much of next week which will produce
warm and dry weather with increasing humidity late in the period.
Highs are forecast in the mid/upper 80s Tuesday and the mid 80s to
lower 90s Wednesday through Friday.

&&

.AVIATION /16Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday afternoon/...
As of 2 PM Fri...Strong winds and widespread IFR conditions are
expected through tonight in low ceilings and visibilities in the
widespread rain associated TS Hermine. Conditions should improve
to MVFR during Saturday morning and then VFR Saturday afternoon as
the center moves off the coast. Tropical storm force winds will be
possible mainly in gusts across all the TAF sites late today and
tonight.

Long Term /Saturday night through Wednesday/...
As of 330 PM Fri...Expecting prevailing VFR conditions through
the period as drying high pressure builds over and persists across
the region through late next week.

&&

.MARINE...
Short Term /Through Saturday/...
As of 320 PM Thu...Winds currently easterly 10-20 kt and
increasing as tightening gradient due to approaching TS Hermine
begins to be felt across the area. Winds inc to tropical storm
force by this evening with winds veering south to southeast. Track
of the storm will pass up near the hwy 17 corridor and exit off
the OBX early Sat. Winds will switch to the W and then N behind
the departing system on Sat. The cyclone will strengthen as it
moves off the coast of the OBX and therefore winds will inc across
the nrn waters and both sounds with gusts aoa 55 kts sat afternoon
into evening.

Long Term /Saturday night through Wednesday/...
As of 330 PM Fri...Unsafe boating conditions are likely to persist
across the northern and central waters into early next week as
post Tropical Cyclone Hermine stalls off of the mid Atlantic
coast Saturday night into early next week. Tropical Storm force
winds are expected Saturday night with advisory level winds
blowing into Monday. Seas will peak around 20 FT Saturday night
over the northern and central waters and will be 10 to 15 FT
Sunday. Seas will remain 10 FT or higher Sunday night not dropping
below 10 FT until late Monday and below 6 FT Tuesday night.
Conditions will be more benign Wednesday with West winds 10 KT or
less and seas 3 to 5 FT subsiding to 2 to 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>095-098-
     103-104.
     Flash Flood Watch through Saturday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Tropical Storm Warning for AMZ130-131-135>137-150-152-154-156-
     158.
&&

SYNOPSIS...JME/TL
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JME/CQD
AVIATION...JME
MARINE...JME/TL
Hazardous weather outlook, Sep 2, 3:53 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EDT FRI SEP 2 2016

NCZ044-079-080-090-091-032100-
PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-
453 PM EDT FRI SEP 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-081-092>094-032100-
MAINLAND DARE-MAINLAND HYDE-JONES-CRAVEN-PAMLICO-
453 PM EDT FRI SEP 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-032100-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
453 PM EDT FRI SEP 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   TORNADO WATCH.
   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-045-046-032100-
MARTIN-WASHINGTON-TYRRELL-
453 PM EDT FRI SEP 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Morehead City radar (KMHX), 46 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

9 tropical storm, 3 tornado, 3 flash flood. Local standard time, as filed.

Tropical Storm, Onslow

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Onslow forecast zone
Reported by
County Official

Tropical Storm Hermine produced a peak wind gust of 44 mph at New River Air Station with a minimum pressure of 999.3 mb. Storm surge was reported around 1 foot above ground along the coast producing minimal impacts. Heavy rainfall of 6 to 8 inches was common resulting widespread poor drainage flooding with local flash flooding.

Tropical Storm, Carteret

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Carteret forecast zone
Property damage
$5,000
Reported by
County Official

Tropical Storm Hermine produced a peak wind gust of 47 mph at Fort Macon with a minimum pressure of 994.3 mb. Storm surge was reported around 1 foot above ground along the coast and adjacent to the Pamlico Sound producing minimal impacts. Heavy rainfall of 6 to 8 inches was common resulting widespread poor drainage flooding. A couple of EF1 tornadoes were observed during the evening of September 2nd with minimal property damage.

Tropical Storm, Craven

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Craven forecast zone
Reported by
County Official

Tropical Storm Hermine produced a peak wind gust of 40 mph at Cherry Point Air Station with a minimum pressure of 997.9 mb. Storm surge was reported around 1 foot above ground adjacent to the Neuse River producing minimal impacts. Heavy rainfall of 6 to 8 inches was common resulting widespread poor drainage flooding.

Tropical Storm, Pamlico

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Pamlico forecast zone
Reported by
CoCoRaHS
Coordinates
35.152, -76.667 (the zone’s center; the record gives no point)

Tropical Storm Hermine produced rainfall totals of 5 to 7 inches across the county leading to poor drainage flooding. Onshore winds produced a storm surge of 1 to 2 feet above ground adjacent to the Pamlico Sound resulting in minor inundation with no property damage reported.

Tropical Storm, Beaufort

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Beaufort forecast zone
Reported by
NWS Storm Survey
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

Rainfall totals of 5 to 7 inches associated with Hermine were recorded across the county producing poor drainage flooding. The peak wind gust observed was 44 mph at the Warren Field Airport in Washington. Onshore winds produced a storm surge of 1 to 2 feet above ground adjacent to the Pamlico Sound. Local spots along the lower Pamlico river had water levels 2 to 3 feet above ground level producing minor to moderate damage was several roads flooded.

Tropical Storm, Western Hyde

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Western Hyde forecast zone
Reported by
NWS Storm Survey
Coordinates
35.410, -76.148 (the zone’s center; the record gives no point)

Tropical Storm Hermine produced rainfall totals of 5 to 7 inches across the county leading to poor drainage flooding. Onshore winds produced a storm surge of 1 to 2 feet above ground adjacent to the Pamlico Sound resulting in minor inundation with no property damage reported. Strong north winds on the backside of the system produced flooding of 1 to 3 feet above ground level adjacent to the Alligator river and Inter-coastal Waterway. Multiple failures along a dike near the Alligator river produced moderate flooding of many acres of farmland.

Tropical Storm, Eastern Hyde

When
September 2, 6:00 PM EST to September 3, 6:00 PM EST
Where
Eastern Hyde forecast zone
Reported by
County Official

Tropical Storm Hermine produced rainfall totals of 5 to 7 inches across the county producing poor drainage flooding. A mesonet system near Ocracoke reported a peak wind gust of 64 mph from the northwest at 935 am est on the 3rd. The lowest pressure observed by the mesonet near Ocracoke was 996.3 mb at 335 am est on the 3rd. Onshore winds produced a storm surge of 1 foot above ground on the ocean-side of Ocracoke Island with minor beach erosion. Strong north winds on the backside of Hermine produced a surge of 1 to 2 foot above ground level adjacent to Pamlico Sound.

Tropical Storm, Western Dare

When
September 2, 6:00 PM EST to September 3, 7:00 PM EST
Where
Western Dare forecast zone
Reported by
County Official
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

Heavy rain associated with Tropical Storm Hermine produced rainfall totals of 5 to 7 inches across the county leading to poor drainage flooding. Strong north winds developed on the backside of Hermine across the county during the morning of the 3rd with a peak gust of 74 mph recorded at the K2DP ASOS at the Dare County Gunnery range at 1025 am est on September 3rd. These strong winds blew down trees with some power outages, no significant structural damage was reported. The lowest pressure was 995.6 mb measured at 456 am est on the 3rd at the K2DP ASOS. Onshore winds produced a storm surge of around 1 foot above ground adjacent to the Pamlico Sound resulting in minor inundation with no property damage reported.

Tropical Storm, Eastern Dare

When
September 2, 6:00 PM EST to September 3, 11:00 PM EST
Where
Eastern Dare forecast zone
Property damage
$5.4 million
Reported by
NWS Storm Survey

Tropical Storm Hermine produced significant impacts across Outer Banks Dare county. Strong north winds developed during the morning and early afternoon of September 3rd as Hermine moved northeast of the region. Winds of 60 to 70 mph were common over Hatteras Island with a peak gust of 84 mph recorded at the Duck Pier at 947 am est on September 3rd. These strong winds led to structural damage to several homes and businesses. These strong winds also pushed water from the Pamlico sound onshore leading to moderate to major sound-side storm surge of 2 to 4 feet above ground level. This storm surge flooded many homes and businesses with significant damage to some. The highest surge values of 3 to 4 feet were observed between Buxton and Hatteras Village. On the ocean side moderate beach erosion and ocean over wash was observed damaging roads and a few homes. Very heavy rain led to some flash flooding over the Hatteras Village area and an EF0 tornado also damaged a couple cabins in the Hatteras Village community. Overall damage was estimated at 5.4 million dollars over Outer Banks Dare county with most of this caused by storm surge flooding.

Tornado, Carteret

When
September 2, 8:20 PM EST to 8:21 PM EST
Where
Carteret County, 0.45 mi SSW of Straits to 0.36 mi SW of Straits
Rating
EF1
Path length
0.15 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.724, -76.573

The National Weather Service in Newport/Morehead City NC has confirmed a tornado near Straits in Carteret County, North Carolina, on September 2, 2016. The tornado briefly touched down near Harkers Island Road, just north of the Harkers Island bridge, causing significant damage to a small boat storage facility, minor siding and window damage to a mobile home, and collapsed the garage door and caused moderate roof damage to a small business. In addition, several trees had their trunks snapped or had large branches broken. The EF1 tornado had winds estimated at 95 mph, a path width of 50 yards and path length of 240 yards.

Tornado, Carteret

When
September 2, 8:23 PM EST to 8:24 PM EST
Where
Carteret County, 0.76 mi ENE of Marshallberg to 1.01 mi NE of Marshallberg
Rating
EF1
Path length
0.35 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
34.725, -76.508

The National Weather Service in Newport/Morehead City NC has confirmed a tornado near Marshallberg in Carteret County, North Carolina, on September 2, 2016. The tornado briefly touched down near MacBry Road and Through the Woods Road causing significant roof and porch damage to one home and knocking down 5 nearby power poles. One mobile home had minor damage to its siding. Several boats were blown off their trailer with one being tossed approximately 100 yards. In addition, several trees had their trunks snapped or had large branches broken. The EF1 tornado had winds estimated at 95 mph, a path width of 50 yards and path length of 600 yards.

Flash Flood, Onslow

When
September 2, 8:30 PM EST to 9:30 PM EST
Where
Onslow County, 2.15 mi SSW of Holly Ridge to 1.61 mi S of Holly Ridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.490, -77.560

Heavy rain produced flash flooding along Hudiburg Street in Holly Ridge. Water was high enough to close the road.

Flash Flood, Onslow

When
September 2, 8:30 PM EST to 9:30 PM EST
Where
Onslow County, 2.99 mi NNE of Kellumtown to 1.73 mi ESE of Kellumtown
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.760, -77.300

Heavy rain produced flash flooding over and east of Piney Green. Water was reported up to car windows in the neighborhood adjacent to Rocky Run Road.

Tornado, Dare

When
September 3, 12:02 AM EST to 12:03 AM EST
Where
Dare County, 0.97 mi NNE of (Hat)cape Hatteras to 1.04 mi NNE of (Hat)cape Hatteras
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Injuries
3 direct, 0 indirect
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
35.214, -75.696

The Hatteras Island Rescue and National Weather Service in Newport/Morehead City NC have confirmed a weak tornado briefly touched down at the Hatteras Sands RV resort near Hatteras Village in Dare County, North Carolina, around 1:02 am EDT on September 3rd, 2016. The EF0 tornado had winds estimated at 80 mph, a path width of 25 yards and path length of 100 yards. The tornado damaged or destroyed approximately 5 travel trailers and camping cabins, some which were not attached to the ground. Three injuries were reported from this tornado.

Flash Flood, Dare

When
September 3, 12:30 AM EST to 12:59 AM EST
Where
Dare County, 1.82 mi W of (Hat)cape Hatteras to 2.31 mi WSW of (Hat)cape Hatteras
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.199, -75.732

Heavy rain led to widespread flooding in Hatteras Village. Many road flooded and impassable with water up to 3 feet deep in spots.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for North Carolina, 2016Warnings in North Carolina, September 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656756, 656757, 656760, 656762, 657567, 657574, 657580, 657611, 657629, 658906, 658907, 656700, 656701, 656699, 656705.